MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, 11X160MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL

ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, 11X160MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Model Number N/A
Medical Device Problem Codes Appropriate Device Problem Term/Code Not Available (3191); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical product: blunt tip screw, 4x48mm; item# : 47248604840; lot# : 3024731.Blunt tip screw, 4x46mm; item# : 47248604640; lot# : 3039376.Blunt tip screw, 4x46mm; item# : 47248604640; lot# : 3062600.Cortical bone screw, 4x32mm; item# : 47248613240; lot# : 3010610.Proximal humerus nail cap, 10.5x2.5mm; item# : 47248801002; lot# : 3025182.Proximal humerus nail cap,11x2.5mm; item# : 47248801102; lot# : 3038374.Therapy date: (b)(6) 2021.The manufacturer received x-rays and other source documents for review.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side.1 week post the surgery, it was noticed by the surgeon that the blunt screw gradually backed out from the proper position.A revision surgery was performed and during the revision only the blunt screw was explanted.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.D10: medical products: blunt tip screw, 4x48mm; catalog#47-2486-048-40; lot#3024731.Blunt tip screw, 4x46mm; catalog#: 47-2486-046-40; lot#: 3039376.Blunt tip screw, 4x46mm; catalog#: 47-2486-046-40; lot#: 3062600.Cortical bone screw, 4x32mm; catalog#: 47-2486-132-40; lot#: 3010610.Proximal humerus nail cap, 10.5x2.5mm; catalog#: 47-2488-010-02; lot#: 3025182.Proximal humerus nail cap,11x2.5mm; catalog#: 47-2488-011-02; lot#: 3038374.Torque limiting handle; catalog#: 27923 lot#: unknown.Lg cann screwdriver handle; catalog#: 214149000; lot#: unknown.Therapy date: (b)(6) 2021 additional information was received on sep 3, 2021.The manufacturer received other source documents for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side with an ann nail system.A week post the implantation surgery the surgeon noticed that the third blunt screw had backed out from its proper position.Hence, the patient underwent a revision surgery during which the third blunt screw was explanted.The torque driver was used to engage the corelock, furthermore non-torque driver was used to tighten more after using the torque driver.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
Event description: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6), 2021.One week later, the third screw was noted to have gradually backed out from the proper position.A revision surgery took place on (b)(6), 2021 and only the backed out screw was explanted.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed and tightened with a non-torque limiting driver.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: one undated preoperative ap x-ray of the right shoulder has been received showing calcar comminution.The third most proximal screw appears to have migrated.- patient data: male.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Conclusion: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6), 2021.One week later, the third screw was noted to have gradually backed out from the proper position.A revision surgery took place on (b)(6), 2021 and only the backed out screw was explanted.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed and tightened with a non-torque limiting driver.The quality records of the involved products identified no deviations or anomalies during manufacturing.Therefore, no nonconformance or a complaint out of box (coob) could be identified.The received x-rays shows what appears to be a migration of the third most proximal screw.However, no additional x-ray directly post-implantation and for comparison/determination purposes of a migration of the screw have been received.Based on the investigation it could be assumed that possible contributing factors to the migration of the screw might be multifactorial related to either patient condition and behavior, implantation procedure or design features.If and to what extent any of these aspects may have influenced the backing out of the screw remains unknown.Additionally, the locking of the corelock during the initial surgery has not been performed as specified in the surgical technique using only the corelock driver with torque limiting handle.Instead, additionally a non-torque limiting screwdriver was used.It remains unknown what the potential effect of this deviation from the surgical technique could be and if this could have potentially caused or contributed to the reported event.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
PROXIMAL HUMERUS, RIGHT, 11X160MM
Common Device Name
AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12421520
Report Number0009613350-2021-00446
Device Sequence Number3382950
Product Code HSB
UDI-Device Identifier00889024505797
UDI-Public00889024505797
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2496-160-11
Device Lot Number3051302
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/20/2021
Supplement Date Received by Manufacturer09/03/2021
11/03/2021
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date09/20/2021
11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.; SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale